Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 126, NWS Jackson, KY

June 25, 2002Harlan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 25, 2002, 9:55 PM EDT for Harlan County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2002, 9:55 PM EDT (01:55 UTC)
Expired
Jun 25, 2002, 10:30 PM EDT
In force
35 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Harlan County, KY

The radar

The Jackson,KY radar (KJKL), 76 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.9 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1513 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 260155
SVRJKL
KYC095-260230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
955 PM EDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARLAN COUNTY

* UNTIL 1030 PM EDT

* AT 955 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES
  NORTHWEST OF KEITH...OR 5 MILES NORTHWEST OF HARLAN...MOVING
  NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GATUN AROUND 1000 PM EDT.
  GOLDEN ASH AROUND 1005 PM EDT.
  ROSSPOINT AROUND 1015 PM EDT.
  RHEA AROUND 1025 PM EDT.
  INCLINE AROUND 1030 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH 
AND HAIL UP TO THE SIZE OF NICKELS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3696 8316 3677 8336 3685 8349 3689 8349
          3689 8341 3701 8322

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:20 PM EDT, 6 hours 35 minutes earlier.

Area forecast discussion, Jun 25, 3:20 PM EDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
320 PM EDT TUE JUN 25 2002

MODELS IN GENERAL AGREEMENT AND SEE LITTLE REASON TO DISAGREE. HAVE
KEPT THE DATABASE INTACT WITH ONLY MINOR ADJUSTMENTS IN THE NEAR
TERM USING MESOETA.

CONVECTIVE DEVELOPMENT LIKELY FORMED ALONG PRE-EXISTENT OUTFLOW
BOUNDARIES. WITH WEAK FLOW THESE CONTINUE TO DEVELOP AND PRODUCE
ADDITIONAL OUTFLOWS. THIS WILL LIKELY BE THE RULE FOR THE NEXT
SEVERAL DAYS.

GIVEN THE COORDINATION OF NDFD HAVE ONLY MADE COSMETIC CHANGES TO
MELD THE GRIDS.

.JKL...NONE.

LEWIS

In the hours before

Local storm report, Jun 25, 8:56 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
856 PM EDT TUE JUN 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    SHOULDERBLADE             KY   .75 INCH HAIL
06/25/02   BREATHITT                      REPORTED BY
PUBLIC

0422 PM    SHOULDERBLADE             KY   FLOOD
06/25/02   BREATHITT                      WATER ACROSS HIGHWAY 30
                                          REPORTED BY LAW ENFORCEMENT

0610 PM    MAYKING                   KY   WIND DAMAGE
06/25/02   LETCHER                        TREES DOWN AND POWER
                                          OUTAGES REPORTED BY 24 HOUR
                                          WARNING POINT

0610 PM    SECO                      KY   WIND DAMAGE
06/25/02   LETCHER                        TREES DOWN AND POWER
                                          OUTAGES REPORTED BY 24 HOUR
                                          WARNING POINT

MRJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:26 PM EDTSevere Thunderstorm WarningJKLLeslie49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.